Maryland, 2004

Damaging Wind in Maryland, May 21, 2004

May 21, 2004 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 2:00 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 21, 2:00 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT FRI MAY 21 2004

.SHORT TERM...TODAY AND TONIGHT

MAIN FORECAST CHALLENGE TODAY CENTERS AROUND CONVECTION...WHEN AND
WHERE IT WILL INITIATE. SEVERAL THINGS WILL FACTOR INTO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY...ONE BEING A LARGE
MCS CURRENTLY OVER THE GREAT LAKES REGION...THE SECOND WILL BE A
FRONTAL BOUNDARY SLOWLY SLIDING SOUTHWARD OVER PA...AND THE THIRD
BEING ANY MESOCALE FEATURES SUCH AS OUTFLOW BOUNDARIES.

SOME DIFFERENCES BETWEEN THE MODELS TODAY. MAIN DIFFERENCE IS THE
SOUTHWARD PROGRESSION OF THE FRONTAL BOUNDARY TO THE NORTH. THE ETA
DOES NOT BRING THE FRONT AS FAR SOUTH AS THE AVN. IN
ADDITION...YESTERDAYS AVN RUN DID NOT BRING THE BOUNDARY AS FAR
SOUTH AS THIS MORNINGS RUN. THE UKMET DOES DIP THE BOUNDARY
SOUTHWARD OVER THE CWFA DURING THE DAY TODAY. WILL LEAN TOWARD THE
UKMET AND AVN SOLUTIONS.

THE SHORTWAVE ASSOCIATED WITH THE MCS OVER THE GREAT LAKES REGION
WILL MOVE SOUTHEAST ALONG THE WAVY FRONTAL BOUNDARY...AND SHOULD
APPROACH THE CWFA DURING MAX DAYTIME HEATING. HOWEVER...ONE CAVEAT
COULD BE THAT IF THE NORTHERN CWFA RECEIVES MUCH BLOW OFF...OR THE
LOW CLOUDS AND FOG LINGER THROUGH LATE MORNING/EARLY
AFTERNOON...CONVECTION WILL BE SLOW TO INITIATE. AT THIS TIME...WILL
HAVE THE HIGHEST POPS IN THE VICINITY OF THE APPROACHING
BOUNDARY/MCS (HIGH IN CHANCE/SCATTERED).

TEMPERATURES COULD ALSO BE SOMEWHAT TRICKY TODAY...ESPECIALLY IF THE
LOW CLOUDS AND FOG HANG IN...THEY WILL INHIBIT HEATING. DID NOT MAKE
MANY CHANGES TO THE CURRENT FORECAST...EXCEPT TO LOWER MAX TEMPS IN
THE NORTH A FEW DEGREES.

THUNDERSTORMS SHOULD BE MOSTLY DIURNAL IN NATURE AND SHOULD BEGIN TO
DIMINISH WITH THE LOSS OF HEATING. WILL TAPER OFF THE POPS INTO THE
LATE EVENING HOURS. LISTEMAA

.MID TERM (SAT-SUN NGT)...

ONLY REAL CHG WAS TO MAKE SUMMER-LIKE TEMPS EVEN MORE SUMMERY...
BNDRY STAYS N OF THE AREA...KEEPING MID ATLC IN WARM SECTOR. RAISED
TEMPS TO 90 FOR SUN. ALSO MAINTAINED DIURNALLY DRIVEN CNVTCN EACH
AFTN. HELICITY IS NIL...BUT CAPES SHOULD EXCEED 1500 IN THE AFTN.
EXPECTING THE USUAL SUSPECTS...TSTMS TO DVLP OVR THE MTNS DRIVEN E
BY EVE ON WRLY FLOW.

13
&&

XTNDD...NO SIG CHGS MADE. OVRALL PTTN FAIRLY STAGNANT...W/ STALLED
FRNTL BNDRY IN THE NEIGHBORHOOD. SOME HINTS AT A PTTN CHG TWD DAYS
7-8. WL TAKE A WAIT-N-SEE ATTITUDE. WL TAPER POPS OFF TWD CLIMO BY
DAY 7. TEMPS LWR THAN THE WKND...WHICH SEEMS RSNBL DUE TO POTL FOR
XTNSV CLDCVR. SOLN WL ULTIMATELY DEPEND UPON THE EXACT POSITIONING
OF FRNT-- AND WHETHER CWFA ENDS UP ON WARM OR COLD SIDE. DONT FEEL
SKILL PRSNT TO DISCERN THIS ATTM.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 21, 3:48 AM EST, 2 hours 47 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 AM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-211629-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
448 AM EDT FRI MAY 21 2004

.DAY ONE...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT OVER THE
EXTREME EASTERN HANDLE OF WEST VIRGINIA...WESTERN MARYLAND AND
NORTHERN VIRGINIA. SOME STORMS MAY BE SEVERE...PRODUCING WIND GUSTS
TO 60 TO 70 MPH AND NICKEL TO QUARTER SIZE HAIL.

A FRONTAL BOUNDARY WILL APPROACH THE NORTHERN MARYLAND STATE LINE
TODAY. A STRONG UPPER LEVEL DISTURBANCE...PRODUCING A LARGE AREA OF
THUNDERSTORMS...IS MOVING SOUTHEAST ALONG THE FRONT. THIS LARGE AREA
OF STORMS IS EXPECTED TO MOVE SOUTHEAST OVER PORTIONS OF EXTREME
EASTERN WEST VIRGINIA...WESTERN MARYLAND AND NORTHERN VIRGINIA THIS
MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 21, 3:54 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 AM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-211630-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
454 AM EDT FRI MAY 21 2004

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT OVER THE
EXTREME EASTERN HANDLE OF WEST VIRGINIA...WESTERN MARYLAND AND
NORTHERN VIRGINIA. SOME STORMS MAY BE SEVERE...PRODUCING WIND GUSTS
TO 60 TO 70 MPH AND NICKEL TO QUARTER SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 21, 5:47 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 AM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-VAZ021-025>031-036>042-050>056-WVZ048>055-
211236-
ALBEMARLE VA-ALLEGANY MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-BERKELEY WV-CARROLL MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-STAFFORD VA-WARREN VA-WASHINGTON MD-
647 AM EDT FRI MAY 21 2004

...PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF OF
A MILE THROUGH 830AM...

PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER THE EXTREME EASTERN
PANHANDLE OF WEST VIRGINIA...WESTERN MARYLAND...AND MUCH OF NORTHERN
VIRIGINIA. VISIBILITIES WILL BE REDUCED TO ONE HALF OF A MILE OR LESS
IN SOME AREAS DURING THE MORNING COMMUTE. MOTORISTS SHOULD REDUCE
SPEED AND USE LOW BEAMS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA
WILL BEGIN APPROACHING THE EXTREME EASTERN PANHANDLE OF WEST VIRIGINA
AND WESTERN MARYLAND BY 830 AM. STORMS WITHIN THIS LINE HAVE A
HISTORY OF PRODUCING DAMAGING WIND GUSTS.

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
May 21, 6:35 AM EST
Where
Allegany County, Frostburg
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.650, -78.933

Downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397681.